| Model Number |
400SMTXSFT0103 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/23/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the dural artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician placed ten smart coils in the target vessel using the microcatheter.Afterwards, while attempting to advance the next smart coil out of its introducer sheath, the smart coil was stuck within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new smart coil, eighteen non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds along the embolization coil.If the introducer sheath is not properly aligned within the hub of a parent microcatheter, the embolization coil may begin to take shape within the hub and resistance may be experienced.Forcefully advancement against this resistance likely contributed to the offset coil winds.During functional testing, the smart coil was advanced through its introducer sheath with resistance but was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.